Bug season is here again—and not just stink bugs. Colds and flu are common, and with rest and care, they tend to resolve on their own. But there’s a potentially dangerous diarrhea bug found in healthcare settings increasingly making its way into the community. I sat down with infectious disease expert, Mohammed Bilgrami, MD to learn about C. difficile, or, C. diff.
What is C. difficile and why should we be concerned?
Dr. Bilgrami (DB): C. difficile is a bacterium that can cause mild diarrhea to life-threatening inflammation of the colon. The bug produces toxins that create inflammation in the bowels. C. difficile mostly affects older adults in hospitals or healthcare facilities like nursing homes and chemotherapy and dialysis centers, but sometimes the bug can spread beyond these areas.
How is the bug transmitted?
DB: C. difficile spores are hardy and can remain on surfaces, clothes, telephones, toilet seats, and bedpans for long periods of time. When patients or visitors touch a contaminated surface, they can unknowingly ingest the bacteria by hand-to-mouth contact and become sick.
Some people’s healthy gut bacteria fights against the spores, but people who ingest the spores and have taken antibiotics for infections or received chemotherapy, can become infected with C.diff.
Who’s most at risk?
DB: C. difficile is common and serious for people over age 65—especially if they’ve been hospitalized or received care in other healthcare settings. Recent antibiotic therapy, especially medications that target a wide range of bacteria, also place you at greater risk.
What are the symptoms?
DB: Diarrhea three or more times a day for two or more days, and mild abdominal cramping and tenderness are signs of C. diff. A high white blood cell count can also be an indicator of C. diff.
How can you avoid getting C. diff?
DB: First, practice good hand hygiene. This is especially important for patients, healthcare workers, and visitors in healthcare institutions. When coming in contact with people diagnosed with C. diff, only soap and water can prevent the spread of the disease—not alcohol-based hand sanitizers. Always ask nurses and caregivers if the patient has experienced diarrhea. If your family member is in an isolation room at the hospital, follow glove and gowning procedures—do not cut corners.
Use antibiotics only when medically necessary to fight off bacterial infections—not viral infections like the cold or flu. The rise of superbugs is a direct consequence of antibiotic misuse, so don’t demand antibiotics if your doctor says you don’t need them.
How do you treat people with C. diff?
DB: First, patients must stop taking the antibiotic that predisposed them to C. diff. Although it sounds counterintuitive, doctors then prescribe an antibiotic called Flagyl, or Vancocin for cases that are more serious. These medications keep C. diff from growing and help friendly gut bacteria restore itself. Most people respond to antibiotic treatment, but some severe cases require a combination of medical and surgical intervention. Worst-case scenario, C. diff can lead to sepsis, a ruptured colon, or kidney failure.
By: Anne Gill